Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 174, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 1998, 4:26 AM CDT for Lane County, Scott County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 4:26 AM CDT (09:26 UTC)
- Expired
- Jun 21, 1998, 5:10 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 3094 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 210926 RRA SVRDDC KSC101-171-211010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 510 AM CDT * AT 426 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS BETWEEN SHALLOW WATER...SCOTT STATE LAKE... DIGHTON...AND ALAMOTA. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 15 MPH BUT MORE STORMS CONTINUE TO DEVELOPE ACROSS SCOTT AND LANE COUNTIES. * THESE SEVERE THUNDERSTORMS WILL BE OVER MUCH OF SCOTT AND LANE COUNTIES THROUGH 510 AM. THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MCCAMMON/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 21, 3:10 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING... NATIONAL WEATHER SERVICE DODGE CITY KS 310 AM CDT SUN JUN 21 1998 SHORT/LONG TERM DISCUSSION: FRONTAL BOUNDARY IN OKLAHOMA WILL BE MAIN PLAYER FOR THE NEXT COUPLE OF DAYS. WITH MOIST UPSLOPE FLOW FORECAST OVER THE CWA AND WITH THE BOUNDARY FORECAST TO MOVE SLOWLY BACK NORTH...I DECIDED TO PLACE POPS IN THE FORECAST FOR ALL BUT THE SOUTHWESTERN GROUP. DESPITE FAIRLY STRONG CAP...I FEEL AS IF CONVECTION WILL GO BY AFTERNOON OVER NORTHEASTERN COLORADO AND RIDE THE BOUNDARY THROUGHOUT THE EVENING HOURS. CURRENT THINKING IS THAT STORMS THAT DO FIRE AND RIDE THE BOUNDARY WILL END UP KEEPING THE BOUNDARY FARTHER SOUTH THAN THE MODELS PORTRAY. THEREFORE...THIS BOUNDARY WILL REMAIN THE MAIN FOCUS FOR MONDAY AFTERNOON AS WELL...AND POPS WILL BE INTRODUCED FOR THIS PERIOD ALSO. MAIN CONCERN FOR TONIGHT WILL BE HEAVY RAINFALL PRODUCED BY THE THUNDERSTORMS. WITH VERY MOIST INFLOW AVAILABLE FOR THE THUNDERSTORMS...I WILL MENTION HEAVY RAINFALL POSSIBLE IN THE ZONES. HIGH TEMPS WILL BE COOLER TODAY AS A RESULT LOW LEVEL CAA. WINDS WILL REMAIN EAST TO SOUTHEAST AS WELL. MCCAMMON EXTENDED DISCUSSION: LTR PDS OF FCST A REAL QUANDARY AND WL VERY MUCH DEPEND UPON WHAT HAPPENS WITH OVRNGT CNVCTN SUNDAY NIGHT AND POTENTIALLY MONDAY NGT. ALL XTND MDLS CONT TO DVLP STRONG UPR HIGH OVR MEXICO NWRD INTO NEW MEXICO AND PUSH THE H5 BAROCLINIC ZONE EVER NWRD. THE BONE OF CONTENTION IS WHAT HAPPENS IN THE BNDRY LYR DUE TO EVAPORATIVE COOLING FM NOCTURNAL CNVCTN. IF WE GET WIDESPREAD CNVCTN TNGT THIS BNDRY WL BE REINFORCED BY RAIN COOLED AIR FORCING THE SFC LOW THAT THE MRF HAS ARND END ON MON MRNG FARTHER SW INTO THE TX PNHNDL AND MAINTAINING A LOW LVL BNDRY ACRS THE RGN AS A FOCUS FOR NOCTURNAL CNVCTN AGN MON NGT AND PSBLY EVEN ANOTHER ROUND TUES NGT. ADDITIONALLY...THE MODELS KEEP KS IN THE NE QUADRANT OF THE UPR HIGH AND THUS IN UPR LVL DIFFLUENCE. THIS IS TYPICAL SUMMER PTTN FOR NOCTURNAL MCS DVLPMT AND ITS IMPOSSIBLE TO GUESS WHERE. ATTM DO NOT FEEL CONFIDENT ENOUGH ABOUT THIS AND THUS WL NOT MAKE ANY CHGS TO GOING XTND FCST. DAY SHIFT WL GET A BETTER LOOK AT THIS SITUATION TODAY BUT FOR NOW HAVE ENUF DOUBT ABOUT THIS SITUATION TO FOREGO ISSUANCE OF ANOTHER SPS ON THE HEAT AND ESPECIALLY THE LACK OF RAINFALL. JOHNSON DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 091/063 092/065 101 243 GCK 090/064 091/065 100 243 EHA 094/060 098/064 104 12- LBL 092/064 092/065 102 243 HYS 089/063 091/064 098 364 P28 094/069 095/070 103 233
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:28 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 37 min |
| Jun 21, 3:43 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Jun 21, 3:43 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jun 21, 3:59 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 46 min |
| Jun 21, 5:36 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.